Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 54, NWS Northern Indiana

June 11, 2001Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 11, 2001, 5:53 PM EST for Grant County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2001, 5:53 PM EST (22:53 UTC)
Expired
Jun 11, 2001, 6:40 PM EST
In force
47 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Grant County, IN

The radar

The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 112254
SVRFWA
INC053-112340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
553 PM EST MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN INDIANA

* UNTIL 640 PM EST

* AT 553 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF FAIRMOUNT...MOVING EAST AT 10
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  FAIRMOUNT
  RIGDON
  HACKLEMAN
  JONESBORO
  FOWLERTON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

WINDS IN EXCESS OF 60 MPH AND ONE INCH HAIL ARE LIKELY WITH THIS 
SEVERE STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:13 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 3:13 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
313 PM EST MON JUN 11 2001

TWO MAIN FCST PROBLEMS THIS AFTN. FIRST IS CONVECTION FIRING ON OLD
BOUNDARY IN SRN CWA THIS AFTN. SECOND IS MCS OVR MN/IA AND ITS
MOVEMENT TONIGHT. MODELS HAVE SIGNIFICANT DIFFERENCES WRT TRACK OF
CONVECTIVE S/W TONIGHT. AVN AND RUC40 HAVE BEEN FCSTG THIS AFTNS
CONVECTION OVR CWA...BUT BOTH ALSO TRYING TO MOVE CONVECTIVE
COMPLEX EAST AS UPPER RIDGE BUILDS IN FROM SOUTH. NGM DIVES MCS SE
TONIGHT ALONG FAVORABLE THICKNESS LINES...AND ETA IS IN BETWEEN
WITH COMPLEX MOVING INTO ERN MI. WL BE TRYING TO MESH MODELS AND
REMOTE SENSING DATA INTO FCST FOR FIRST TWO PERIODS.

BEGINNING WITH THE BOUNDARY THIS AFTN...IMPRESSIVE INSTABILITY WITH
LAPS AND GOES SOUNDINGS SHOWING CAPES IN EXCESS OF 4000 J/KG AND
LI/S NEAR -10. SOUNDINGS ALSO SHOWING CAP ALMOST GONE AND HENCE
CONVECTIVE DEVELOPMENT PER 88D/S. WITH HIGH INSTABILITY AND
MOISTURE...BOUNDARY SHOULD REMAIN ACTIVE FOR MOST OF EARLY EVENING
HOURS.

FOCUS SHIFTS TO MCS OVR MN CONTS TO BE IMPRESSIVE WITH RAPID
DEVELOPMENT ON SRN BOUNDARY AS HIGH INSTABILITY AND LOW LEVEL THTA E
AIR ADVECTS IN. 18Z SOUNDINGS IMPRESSIVE WITH INSTABILITY AND
INSTABILITY/MOISTURE AXIS LIES FM MN TO INDIANA. FAVORED THICKNESS
PATTERNS ALSO INDICATE MCS TO TAKE A TURN SOUTHEAST AND DIVE INTO
INDIANA. NEGATIVE FACTOR REMAINS UPPER LEVEL RIDGE AND ITS IMPACT.
AS MENTIONED...RUC40 AND AVN TRYING TO BUILD RIDGE FROM SOUTH
TONIGHT BUT ETA AND NGM ALLOW STRONG COMPLEX TO MOVE SOUTHEAST AND
IMPEDE ITS NWRD PROGRESS. WITH SUCH A MASSIVE SYSTEM...LEANING
TOWARD THE ETA/NGM SOLUTIONS WITH ARRIVAL INTO NRN CWA AROUND
MIDNIGHT AND SRN CWA WELL AFTER MIDNIGHT. WL KEEP POPS IN THE CHC
CATEGORY DUE TO UNCERTAINTY WITH TRACK...BUT HIGHER THAN FWC. WL
ALSO HAVE MORNING MENTION OF THUNDER TO ACCOUNT FOR EXITING SYSTEM.

REMAINDER OF SHORT TERM FCST TO SEE RIDGE BUILD AND MCS ACTIVITY
MOVING AROUND RIDGE NORTH OF FA. DO NOT PLAN TO INTRODUCE POPS BACK
INTO FCST FOR TUE AND WED WITH RIDGE OVERHEAD...BUT AGAIN...IF
BOUNDARIES EXIST AND CAN OVERCOME CAP IN AFTN...SCT CONVECTION
POSSIBLE. NOT MANY CHANGES TO EXTENED. GENERALLY WL FOLLOW HPC
GUIDANCE. WEAK FRONT SUN AND MON BUT CHC/S TOO SMALL FOR ADDITION
RIGHT NOW.

.IWX...NONE.

LASHLEY

In the hours before

Special weather statement, Jun 11, 12:45 PM EST, 5 hours 8 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST MON JUN 11 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND AGAIN TONIGHT...

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHWEST
INDIANA AND SOUTHWEST LOWER MICHIGAN. THE SLIGHT RISK
AREA IS ROUGHLY ALONG AND WEST OF A LINE FROM COLDWATER MICHIGAN TO
PERU INDIANA. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE
DAMAGING WIND. HEAVY RAINFALL IS ALSO POSSIBLE.

THE ATMOSPHERE WILL BE VERY UNSTABLE THIS AFTERNOON...BUT WARMER AIR
IN THE MIDDLE ATMOSPHERE WILL ACT TO PROHIBIT THUNDERSTORM
DEVELOPMENT. IF THIS WARMER AIR CAN BE OVERCOME...STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON.

A LARGE THUNDERSTORM COMPLEX IN THE UPPER MIDWEST THIS AFTERNOON WILL
BEGIN MOVING SOUTHEAST...AND COULD MOVE ACROSS SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA LATE TONIGHT. SEVERE THUNDERSTORMS WITH
DAMAGING WIND WOULD BE POSSIBLE WITH THIS COMPLEX. WHILE NORTHWEST
OHIO AND EASTERN INDIANA ARE NOT IN A SLIGHT RISK OUTLOOK AT THIS
TIME...ANY EASTWARD MOVEMENT OF THIS COMPLEX COULD BRING IT INTO THE
AREA OVERNIGHT.

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. THUNDERSTORM
DEVELOPMENT THIS AFTERNOON WILL BE SCATTERED AND SOME SPOTTERS MAY
BE NEEDED IF THUNDERSTORMS DEVELOP. STAY TUNED TO THIS STATION FOR
UPDATES.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:58 AM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.